Case Report
 
Hallucinations, prolonged QTc following fluoxetine overdose
Jemina Oremeyi Onimowo
Core Trainee year 3, Acute Care Common Stem- Acute Medicine) North Devon District Hospital, Barnstaple, England.

Article ID: 100884Z01JO2018
doi:10.5348/100884Z01JO2018CR

Corresponding Author:
Dr. Jemina Oremeyi Onimowo,
Core Trainee year 3, Acute Care Common Stem- Acute Medicine
North Devon District Hospital,
Barnstaple, England

Access full text article on other devices

  Access PDF of article on other devices

[HTML Full Text]   [PDF Full Text] [Print This Article]
[Similar article in Pumed] [Similar article in Google Scholar]


How to cite this article
Onimowo JO. Hallucinations, prolonged QTc following fluoxetine overdose. Int J Case Rep Images 2018;9:100884Z01JO2018.


ABSTRACT

Introduction: Fluoxetine is a selective serotonin reuptake inhibitor (SSRI) used in the treatment of depressive disorders. Cardiotoxicity and neurotoxicity have rarely been attributed to the use of fluoxetine. Several clinical studies showed that fluoxetine is less likely to cause significant cardiovascular toxicity even in overdose. Other studies showed that ingestions of 40–800 mg fluoxetine have generally produced minimal toxicity in adults. Of note, fluoxetine and ibuprofen increase toxicity of each other by pharmacodynamic synergism.
Case Report: This is the case of widened QRS duration in a 21-year-old female with background depression. She had taken a mixed overdose of fluoxetine (600 mg), omeprazole (600 mg), ibuprofen (1200 mg), metronidazole (unclear amount). On admission she was hallucinating, profoundly agitated, tachycardic with a heart rate of 128 bpm, new broadening in QRS complex to 134 ms on electrocardiography, corrected QT (QTc) was 616 ms. Following discussion with TOXBASE, she was given 2 g magnesium sulfate, 1.4% sodium bicarbonate, admitted to high dependency unit for cardiac monitoring. She also needed sedation.
Conclusion: This case is interesting from the point of view of broad complex tachycardia that could result in cardiac arrest due to a prolonged QTc of 616 ms, as well as the visual and auditory hallucinations the patient had. It also raised the question of possibility of pharmacodynamic drug-drug interaction in which ibuprofen could have via synergism, potentiated the cardiotoxic effects of an otherwise generally safe SSRI; fluoxetine.

Keywords: Complex drug-drug interactions, ECG abnormalities, Fluoxetine overdose, Hallucinations, Prolonged QTC, SSRI overdose



[HTML Full Text]   [PDF Full Text]

Acknowledgements
Thanks to Dr Nicholas Love (consultant intensive care and anesthetics) for his support through the writing of this report.

Author Contributions
Jemina Oremeyi Onimowo – Substantial contributions to conception and design, Acquisition of data, Analysis and interpretation of data, Drafting the article, Revising it critically for important intellectual content, Final approval of the version to be published
Guarantor of Submission
The corresponding author is the guarantor of submission.
Source of Support
None
Consent Statement
Written informed consent was obtained from the patient for publication of this case report.
Conflict of Interest
Author declares no conflict of interest.
Copyright
© 2018 Jemina Oremeyi Onimowo. This article is distributed under the terms of Creative Commons Attribution License which permits unrestricted use, distribution and reproduction in any medium provided the original author(s) and original publisher are properly credited. Please see the copyright policy on the journal website for more information.